Access Special Backpacker.com Features, Register Now!

High-Flying Thyroid

Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What's up?

Question:

Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What’s up?

Submitted by - Pat - Ortonville, MI

Answer:

Studies of the thyroid at higher elevations indicate you can expect a rise in the tyroid hormone thyroxine (T4). Whether or not the rise will effect how your meds work I just don’t know. I can find no studies of thyroid meds at higher elevations, but it might be worth checking in with your doctor or contacting a high-altitude medical specialist.

Good luck!

1 Comment

  1. judi

    I have hypothryroidism(diagnosed about8yrs ago) and have used iodine tabs on and off for 30 yrs.
    I am on a low dose of .75 but now I wonder if it is harmful to use iodine tabs to treat water in the backcountry? I mentioned it to a medical provider but she suggested I speak to my regular MD. I experience no ill effects in the high altitudes(10-14,000ft)Thanks for your help!

Leave a Reply

W3 Total Cache is currently running in Pro version Development mode.